A Bayesian decision theory approach to variable selection for discrimination

Fearn, T. and Brown, Philip J. and Besbeas, Panagiotis (2002) A Bayesian decision theory approach to variable selection for discrimination. Statistics and Computing, 12 (3). pp. 253-260. ISSN 0960-3174. (The full text of this publication is not available from this repository)

The full text of this publication is not available from this repository. (Contact us about this Publication)
Official URL
http://dx.doi.org/10.1023/A:1020702927247

Abstract

Motivated by examples in spectroscopy, we study variable selection for discrimination in problems with very many predictor variables. Assuming multivariate normal distributions with common variance for the predictor variables within groups, we develop a Bayesian decision theory approach that balances costs for variables against a loss due to classification errors. The approach is computationally intensive, requiring a simulation to approximate the intractable expected loss and a search, using simulated annealing, over a large space of possible subsets of variables. It is illustrated by application to a spectroscopic example with 3 groups, 100 variables, and 71 training cases, where the approach finds subsets of between 5 and 14 variables whose discriminatory power is comparable with that of linear discriminant analysis using principal components derived from the full 100 variables. We study both the evaluation of expected loss and the tuning of the simulated annealing for the example, and conclude that computational effort should be concentrated on the search.

Item Type: Article
Uncontrolled keywords: Bayes; decision theory; discriminant analysis; near infrared spectroscopy; simulated annealing; variable selection
Subjects: Q Science > QA Mathematics (inc Computing science) > QA276 Mathematical statistics
H Social Sciences > HA Statistics
Divisions: Faculties > Science Technology and Medical Studies > School of Mathematics Statistics and Actuarial Science > Statistics
Faculties > Science Technology and Medical Studies > School of Mathematics Statistics and Actuarial Science
Depositing User: Philip J Brown
Date Deposited: 09 Sep 2008 18:48
Last Modified: 09 May 2014 10:27
Resource URI: http://kar.kent.ac.uk/id/eprint/8139 (The current URI for this page, for reference purposes)
  • Depositors only (login required):